Missouri, 2022

Flooding in Missouri, May 3, 2022

May 3, 2022 · NWS SGF · 8 events in 5 counties and zones

Several rounds of moderate to heavy rainfall moved eastward across the region as a low pressure system developed over the southern high Plains and moved eastward into the Ozarks. Rainfall accumulations averaged between one half inch and one and a half inches, with isolated accumulations over two and a half inches along the Arkansas border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Several rounds of moderate to heavy rainfall moved eastward across the region as a low pressure system developed over the southern high Plains and moved eastward into the Ozarks. Rainfall accumulations averaged between one half inch and one and a half inches, with isolated accumulations over two and a half inches along the Arkansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 3, 1:35 AM CST, 29 minutes earlier.

Area forecast discussion, May 3, 1:35 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
235 AM CDT Tue May 3 2022

Key Messages:

1. Cooler and cloudy today with highs in the upper 50s to mid 60s
across most of the area.

2. More active weather during the Wed/Thu timeframe. Flooding and
some strong/severe storm potential.

3. Dry and warmer this weekend.

.SHORT TERM...(Today and tonight)
Issued at 235 AM CDT Tue May 3 2022

Widespread showers behind a line of thunderstorms are currently
over the Eastern Ozarks and will exit the forecast area in the
next couple of hours. Meager instability kept most of the storm
development sub-severe. As surface low pressure progresses
northeastwards through the state of Missouri, a cold front will
drag through the area this morning and into the eastern portions
of the CWA later today. Winds will shift out of the west-northwest
behind the front. Lower cloud ceilings are also expected through
much of the day. Increased cloud cover along with the cooler
airmass will keep high temperatures this afternoon in the upper
50s into the mid 60s across most of the area. Some locations in
south-central Missouri may be able to get into the low 70s before
the front pushes through.

Winds will lighten and shift out of the northeast tonight.
Overnight lows in the mid 40s to low 50s are expected across
southeastern Kansas and the Missouri Ozarks.

.LONG TERM...(Wednesday through Monday)
Issued at 235 AM CDT Tue May 3 2022

The next storm system moves into the Central Plains Wednesday. A
leading shortwave could get precipitation started as soon as mid-
Wednesday morning into early Wednesday afternoon. Upper-level
diffluence ahead of the main wave and a low-level jet expected
to strengthen in the evening will allow for continued development
of convection Wednesday evening into Thursday. The better
instability looks to remain south and southwest of the CWA, so
severe weather potential for Wednesday looks low at the moment.
This low severe potential will likely be constrained to far
southwestern Missouri. Will need to monitor thunderstorm
development during the day on Thursday as surface low pressure
gradually shifts into our area. Strong to severe thunderstorms
look possible Thursday as better instability may lift into our
area generally along and south of I-44.

The hydro situation will need to be monitored through this time
frame with heavy rainfall leading to flooding in some locations
possible. RAP and deterministic GFS/NAM guidance brings a broad
area of PWATs in the 1.3-1.5" range (nearing climatological
maximums) filtering into the region as deep layer moisture builds
over the Missouri Ozarks by Wednesday afternoon. Probabilistic GEFS
and NBM guidance shows good potential for greater than 1-2"
across a large area (greater focus over the western CWA).
Deterministic guidance continues to show a widespread 2-3" of
rainfall which could cause some flooding issues, especially with
the antecedent soil moistures and stream flows occuring now. Any
lingering precipitation is expected to exit the area by early
Friday afternoon.

Upper-level ridging looks to build over the central CONUS for the
weekend keeping the weekend dry and warmer. NBM guidance brings
temperatures in the 80s to the Ozarks by Sunday. There are
indications that troughing deepens over the western CONUS towards
the end of this forecast period and putting our area back into
southwest flow aloft. This could lead to increased rain chances
by Day 7 and the beginning of next work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1159 PM CDT Mon May 2 2022

Showers and thunderstorms continue along a line southeast of I-44.
Some scattered showers are also being observed northwest of the
Springfield Metro (no lightning with that activity). Precipitation
will move away from the TAF sites over the next couple of hours. A
lower cloud deck is expected to move in behind a cold front that
is currently entering western Missouri. MVFR and IFR ceilings are
expected through Tuesday morning and will be slow to improve until
Tuesday afternoon. South-southwesterly winds will shift west-
northwesterly winds behind the front.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 7 AM CDT this morning for MOZ088-090>096-
     101>105.

KS...Flood Watch until 7 AM CDT this morning for KSZ101.

&&

SHORT TERM...Langfeld
LONG TERM...Langfeld
AVIATION...Langfeld
Hazardous weather outlook, May 3, 1:46 AM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
246 AM CDT Tue May 3 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
246 AM CDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited lightning risk.

DISCUSSION...

 Showers with some embedded thunder currently over the Eastern
Ozarks will exit the area this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another strong storm system will affect the area Wednesday into
Thursday night. Strong to severe storms will be possible from late
Wednesday into Thursday. More heavy rain and the risk of flooding
will be possible during this time period, especially on Thursday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will not be needed today or tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Langfeld

In the hours before

Special weather statement, May 2, 9:05 PM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Springfield MO
1005 PM CDT Mon May 2 2022

MOZ094-095-102>104-030330-
Barry MO-Taney MO-Lawrence MO-Christian MO-Stone MO-
1005 PM CDT Mon May 2 2022

...Strong thunderstorms will impact portions of western Taney,
central Christian, Stone, Barry and southeastern Lawrence Counties
through 1030 PM CDT...

At 1005 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Verona to near Cassville to 6 miles north of
Grandview. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nixa...                           Ozark...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Roaring River State Park...
Table Rock State Park...          Aurora...
Hollister...                      Cassville...
Silver Dollar City...             Kimberling City...
Forsyth...                        Marionville...
Clever...                         Merriam Woods...
Crane...                          Shell Knob...
Kissee Mills...                   Billings...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9397 3662 9390 3705 9385 3708 9323
      3680 9307 3650 9297
TIME...MOT...LOC 0305Z 255DEG 41KT 3698 9378 3665 9382 3652 9363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Special weather statement, May 2, 9:06 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
1006 PM CDT Mon May 2 2022

MOZ066-067-030345-
Vernon MO-St. Clair MO-
1006 PM CDT Mon May 2 2022

...A strong thunderstorm will impact portions of central St. Clair
and northeastern Vernon Counties through 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Schell City, or 7 miles southeast of Rich Hill, moving
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Truman Lake...                    Appleton City...
Osceola...                        Lowry City...
Schell City...                    Roscoe...
Vista...                          Harwood...
Tiffin...                         Johnson City...
Taberville...                     Monegaw Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3820 9363 3798 9362 3790 9432 3805 9433
      3805 9424 3802 9423 3805 9421 3804 9419
      3806 9413 3804 9411 3805 9410 3803 9406
      3821 9405
TIME...MOT...LOC 0306Z 255DEG 41KT 3802 9425

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Hatch
Local storm report, May 2, 9:18 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1018 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             THORNFIELD              36.71N 92.66W
05/02/2022  M1.00 INCH       OZARK              MO   BROADCAST MEDIA

            RELAYED VIA MEDIA EMAIL WITH PICTURES
            QUARTER SIZE HAIL IN THORNFIELD MISSOURI.

&&

TEO
Special weather statement, May 2, 9:33 PM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Springfield MO
1033 PM CDT Mon May 2 2022

MOZ095-096-103-104-030430-
Douglas MO-Taney MO-Christian MO-Stone MO-
1033 PM CDT Mon May 2 2022

...Strong thunderstorms will impact portions of southwestern Douglas,
Taney, southeastern Christian and Stone Counties through 1130 PM
CDT...

At 1033 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galena to 6 miles north of Urbanette.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Table Rock State Park...
Bull Shoals Lake...               Hollister...
Silver Dollar City...             Kimberling City...
Forsyth...                        Merriam Woods...
Kissee Mills...                   Reeds Spring...
Highlandville...                  Rockaway Beach...
Bull Creek...                     Indian Point...
Branson West...                   Galena...
Taneyville...                     Mccord Bend...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3694 9349 3700 9276 3650 9278 3650 9358
TIME...MOT...LOC 0333Z 270DEG 38KT 3687 9345 3651 9351

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatch
Local storm report, May 2, 9:44 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 PM CDT MON MAY 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     NON-TSTM WND GST 6 SSE WILLARD           37.23N 93.38W
05/02/2022  M44 MPH          GREENE             MO   ASOS

            ASOS STATION KSGF SPRINGFIELD ASOS.

&&

TEO
Special weather statement, May 2, 10:18 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
1118 PM CDT Mon May 2 2022

MOZ105-030515-
Ozark MO-
1118 PM CDT Mon May 2 2022

...Strong thunderstorms will impact portions of Ozark County through
1215 AM CDT...

At 1117 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles east of Taneyville to near Diamond
City. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bull Shoals Lake...               Norfork Lake...
Gainesville...                    Bakersfield...
Theodosia...                      Pontiac...
Wasola...                         Sundown...
Brixey...                         Noble...
Willhoit...                       Tecumseh...
Udall...                          Hardenville...
Thornfield...                     Sycamore...
Dora...                           Rockbridge...
Long Run...                       Isabella...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3681 9276 3679 9212 3650 9212 3650 9277
TIME...MOT...LOC 0417Z 268DEG 40KT 3674 9282 3651 9291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hatch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Douglas

When
May 3, 2:04 AM CST to 10:00 AM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.3 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -92.730

Highway Y at Cowskin Creek was flooded and impassable.

Flood, Barry

When
May 3, 2:05 AM CST to 10:00 AM CST
Where
Barry County, 0.17 mi SW of Mc Dowell to 0.53 mi WNW of Mc Dowell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.818, -93.782

Highway C at Flat Creek was flooded and impassable.

Flood, Barry

When
May 3, 2:06 AM CST to 10:00 AM CST
Where
Barry County, 0.89 mi NW of Jenkins to 0.76 mi WNW of Jenkins
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.780, -93.690

Excessive rainfall caused Flat Creek near Jenkins to flood out of its banks.

Flood, Howell

When
May 3, 5:57 AM CST to 12:00 PM CST
Where
Howell County, 1.7 mi W of Pottersville to 1.85 mi W of Pottersville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.700, -92.061

A Section of Highway KK was flooded at a low water area due to excessive rainfall.

Flood, Wright

When
May 3, 6:05 AM CST to 12:00 PM CST
Where
Wright County, 4.42 mi NE of Mansfield to 3.97 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Highway AB at Wolf Creek was flooded and impassable.

Flood, Douglas

When
May 3, 8:00 AM CST to 4:00 PM CST
Where
Douglas County, 1.79 mi ENE of Ava to 2.15 mi ENE of Ava
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -92.620

Highway FF at Hunter Creek was flooded and impassable.

Flood, Douglas

When
May 3, 8:00 AM CST to 4:00 PM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.46 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

Highway U at Bryant Creek was flooded and impassable.

Flood, Ozark

When
May 3, 8:00 AM CST to 4:00 PM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 3.3 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

A section of Highway 95 at Bryant Creek was flooded and impassable.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027922, 1027923, 1027924, 1027925, 1027926, 1027927, 1027928, 1027929.